Can antibiotics cause diarrhea?
Antibiotics are designed to target bacteria because they exploit structures and processes found in bacterial cells that are different than our own. While antibiotics won’t harm your own cells, they can kill good and bad bacteria in your intestines.
Must Read: bourbon apple cider
All bacteria is not bad. There are many kinds of good bacteria in your gut. These beneficial bacteria aid in digestion and keep you healthy. These bacteria can be affected by antibiotics. Looser stools can be a side effect of killing the good bacteria.
Symptoms of antibiotic-associated diarrhea
Antibiotic-associated diarrhea is defined as having loose, watery stools three or more times per day while taking antibiotics.
It may occur up to a week after you have started antibiotics. In the following weeks, diarrhea may also occur.
- Additional symptoms may occur if you have a C. difficile infection.
- Symptoms of abdominal pain or cramps
- Low grade fever
- A decreased appetite
Is it more common for antibiotics to cause diarrhea?
All antibiotics can cause diarrhea. However, certain types of antibiotics are more likely to cause it. We don’t know why some antibiotics are more likely than others to cause diarrhea.
Never Miss: home made gyro meat and gyros
- There are several antibiotics that are more likely to cause diarrhea.
- Penicillins such as amoxicillin and ampicillin are available.
- Cephalosporins such as cephalexin or cefpodoxime, are cephalosporins.
What foods are good for treating diarrhea?
Adjusting your diet can help with diarrhea caused by antibiotics. Here are some general guidelines:
Low fiber foods are best. High fiber foods are best when you’re feeling well. However, if you are experiencing diarrhea, high fiber foods can be dangerous.
Replacing potassium. Diarrhea can cause the loss of this nutrient. However, potassium-rich foods may be able to replace it.
Replenishing depleted fluids and salts. Diarrhea can lead to rapid loss of fluids and electrolytes. It is important to replace them.
What foods should be avoided?
Certain foods can make your symptoms worse or interfere with your antibiotic treatment. These are:
Caffeinated beverages like coffee, sodas and tea are available.
Other than yogurt, dairy products can cause problems with digestion and affect antibiotic absorption.
Fatty foods like fatty meats, baked goods and potato chips.
- Foods and beverages that are high in sugar, such as sodas or fruit juices, cakes, and cookies, should be avoided
- High fiber foods like whole grains, legumes and most fruits, vegetables, are high in fiber.
- Spicy foods can further irritate your digestive system
- Additional self-care options
- You can also adjust your diet to ease your symptoms.
Replace lost fluids
Diarrhea may cause fluid loss, which can increase your risk of dehydration. Drink plenty of water to stay hydrated. Fluid loss can be prevented by drinking broths or juices low in sugar.
Most popular: comb at your own varicose veins with all these 5 guidelines
- You may consider giving Pedialyte to your child if they have diarrhea.
- Be cautious when using anti-diarrheal medication
Sometimes, antidiarrheal medication like Imodium (loperamide) can be helpful in relieving symptoms. These medications should be discussed with your doctor.
Antidiarrheal medication may be helpful in some cases to reduce the time your body takes to eliminate toxins from your digestive system. This could prolong your condition, and put you at greater risk of complications.
When should you see a doctor?
- If you have any of the following symptoms, contact your doctor or urgent care.
- More than five episodes per day of diarrhea
- You can find blood or pus in your stool
Your doctor might suggest that you stop taking your medication if your diarrhea is milder. You may also be prescribed a different antibiotic with a lower chance of causing diarrhea by your doctor. Is there a way to prevent diarrhea from happening when you are taking antibiotics?
There are some steps that you can take to lower your risk of developing antibiotic-associated diarrhea. Here are some suggestions:
Probiotics are a good option. Probiotics can be used to restore good bacteria in your digestive system. Recent scientific reviews have shown that probiotics may be beneficial in preventing diarrhea.
Good hygiene is essential. C. diff bacteria can be prevented by washing your hands often, especially after you use the bathroom.
Also Read: could cinnamon assist reduce blood pressure
Follow all instructions. Some antibiotics require that you take your medication with food. This will help to prevent irritation of the digestive system.